Potassium is a mineral that's crucial for survival. That doesn't mean, however, that you should consume more than you really need. In most cases, a little extra potassium won't cause any adverse side effects, but if you regularly take in too much it can actually be life-threatening. Knowing the safe upper limit will allow you to adjust your lifestyle accordingly so you get exactly what you need for good health.
Function of Potassium
Potassium serves more than one key function in your body. The mineral keeps your muscles and nerves working properly and encourages a normal heart beat. Potassium helps regulate your blood pressure, which means the mineral plays a role in protecting you against heart disease. Getting enough also helps your body maintain a healthy ratio of potassium and sodium. Potassium helps your body metabolize carbohydrates and it promotes normal digestion, as well.
The recommended daily intake of potassium is 4,700 milligrams each day. While it's fairly common to have a potassium deficiency, according to Colorado State University, it's also possible to take in too much potassium. Getting large doses of potassium from food sources isn't usually related to the adverse effects of taking in too much, according to the Linus Pauling Institute. In fact, there is no upper limit of potassium when it's consumed from food sources, but taking in more than 18,000 milligrams per day is considered unsafe when that amount is from supplements.
When you have too much potassium in your blood, it's referred to as hyperkalemia. Hyperkalemia can be life-threatening and requires immediate medical intervention. Symptoms of hyperkalemia include tingling of the hands and feet, temporary paralysis and weakness. Hyperkalemia can also cause an abnormal heart rhythm and rupture of your red blood cells. Taking large doses of oral potassium can lead to hyperkalemia, but it isn't usually associated with consuming too much potassium from food. In some cases, an underlying medical condition, such as Type 1 diabetes or kidney failure, can cause hyperkalemia.
If your doctor suggests that you take potassium supplements, tell him what other medications and supplements you take. Certain medications, such as some diuretics and nonsteroidal anti-inflammatory agents, can cause a spike in potassium when combined with potassium supplements. If you take potassium supplements, keep all your blood work appointments because it's essential for your doctor to monitor your levels so you don't take in too much. If you take potassium supplements and develop any of the symptoms associated with hyperkalemia, seek medical attention immediately.
Sara Ipatenco has taught writing, health and nutrition. She started writing in 2007 and has been published in Teaching Tolerance magazine. Ipatenco holds a bachelor's degree and a master's degree in education, both from the University of Denver.